Minnesota, 2022

Hail and Damaging Winds in Minnesota, May 30, 2022

May 30, 2022 · NWS MPX · 10 events in 7 counties and zones

During the early morning hours of May 30th, a few discrete/semi-discrete supercells developed across central MN producing low-end severe hail. However, the main focus of the event was a QLCS moving northeast from FSD’s CWA into south-central to central Minnesota.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$125,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

During the early morning hours of May 30th, a few discrete/semi-discrete supercells developed across central MN producing low-end severe hail. However, the main focus of the event was a QLCS moving northeast from FSD’s CWA into south-central to central Minnesota. After crossing into the MPX CWA in southwest Minnesota, this feature transitioned to more of a line/bow echo but no damaging wind reports were observed, likely due to the large amount of MLCIN in southern Minnesota. However, lesser MLCIN and slightly better low-level lapse rates across central MN allowed for the bow echo's winds to start reaching the surface with an 84 mph wind gust measured at the Olivia AWOS. A grain bin was blown away near Sacred Heart as well as some trees and power lines downed near Belgrade.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at May 29, 11:35 PM CST, 2 hours 31 minutes earlier.

Area forecast discussion, May 29, 11:35 PM CST, 2 hours 31 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
1235 AM CDT Mon May 30 2022

.UPDATE...
Issued at 1126 PM CDT Sun May 29 2022

Updated to include 06z aviation discussion below.

&&

.DISCUSSION...(This evening through Sunday)
Issued at 317 PM CDT Sun May 29 2022

KEY MESSAGES:

...TORNADO OUTBREAK POSSIBLE MONDAY AFTERNOON IN WESTERN MINNESOTA...

- Multiple rounds of severe weather possible this evening into
Monday morning. Strong winds and large hail will be the main
threats, with a small tornado risk existing when storms first
develop early in the evening.

- Tornado outbreak possible Monday afternoon in western MN. Line of
strong to severe storms likely to impact eastern MN into western WI
late Monday afternoon through the evening.

- Much quieter with near normal temperatures Tuesday through next
weekend.

Today through Monday morning... The atmosphere has been quickly
recharging in the wake of this mornings activity, with SPC
mesoanalysis already showing 2000-4000 j/kg of MUCAPE along the
MN/Dakotas border, though this is strongly capped. The big question
this period is when do we start tapping into that instability.
Between the cold front over eastern SD, multiple shortwaves rippling
through the southwesterly jet streak overhead, and a strengthening
LLJ, we'll have ample potential sources to get storms, but there's
still a good deal of spread on where storms may develop this
evening. However, once storms do get going, we may not get much of a
rest in the MPX area until mid-Monday morning. Given the instability
(2000-3000 j/kg of muCAPE), strong shear (50 kts of 0-6km shear),
and steep mid-level lapse rates, the risk for organized severe
storms, including supercells exists. Another complicating factor is
that we'll likely see storms develop this evening on the western
edge of the LLJ over MN, but we also have the possibility of seeing
an MCS come out of Nebraska and head into western MN. So there's
potential for a rather busy 12 hours, if we can force storms through
the capping.

Monday... Confidence continues to increase in a severe weather
outbreak in MN for Memorial Day, with a tornado outbreak possible in
western MN, where the SPC upgraded the Day 2 convective outlook to a
Moderate risk. We look to have two zones of concern for severe
weather. One in western MN closer to the surface low that will be
deepening as it lifts north across eastern SD. The other risk area
will be from roughly a New Ulm to Little Falls line into western WI,
where a line of thunderstorms look likely to develop between 5pm and
7pm.

For western MN, an environment ripe for supercells looks to exist by
the early afternoon. HREF shows several strong, long track Updraft
Helicity tracks across the eastern Dakotas/western MN, indicative of
a risk for long track supercells. The main uncertainty for western
MN is the forcing looks to result in widespread thunderstorm
development, which means lots of cell mergers and other interactions
going on that could be either destructive or constructive, but
that's something we won't get a handle on until we're basically into
the warning phase. As SPC mentions in their Day 2 convective
outlook, the synoptic environment in place will be one favorable for
the development of some potentially destructive and long track
tornadoes depending on how cell interactions and the such work out.

For eastern MN, the CAMs are all in pretty good agreement with a
line of storms developing along an advancing cold front between 5
and 7 pm. The instability/shear parameter space for this area will
also favor supercells. However, the CAMs are showing the primary
storm mode for eastern MN being linear, so the tornado threat does
not look as great as in western MN, but is still present for any
storms we see along the line, along with the attendant risk for
strong winds and large hail. These storms will be on a weakening
trend as they move into western WI and encounter an environment with
less instability.

From the flooding perspective. We'll see heavy rain within
individual cells, but we don't look to have training cells, with
storms being progressive enough to keep any sort of flooding threat
to isolated at best.

Tuesday through next weekend... The h5 low that will help drive our
severe threat Memorial Day will continue north into Canada on
Tuesday, where it will merge with another h5 low coming out of
northwest Canada. The combined h5 low that will result from this
merger will then stay more or less stationary over northern Manitoba
and northwest Ontario all the way into the weekend. This will result
in a seasonably strong zonal flow across the north central CONUS
from Tuesday into the weekend. The most notable element of this
pattern shift will be to one with much more comfortable
temperatures, with lows in the 40s/50s and highs in the 60s/70s
everyday. For precip chances, Tuesday the best chance for precip
looks to be over MN, where a cold mid-level trough will exist,
allowing for the possibility of some diurnally driven showers. By
the afternoon, the cold front and its associated severe threat will
be well east of the MPX area. The next chance will come Thursday
night as a weak cold front passes through the upper MS Valley.
Moisture will be lacking, but the ECMWF/GFS show some light QPF
working across the area with the boundary. After that, the next
precip chances come on the weekend as a boundary looks to get hung
up near southern MN, with the ECMWF/GFS showing the potential for an
overrunning precip event to develop, but there's still quite a bit
of spread on this potential.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1126 PM CDT Sun May 29 2022

Very complicated forecast over the next 24+ hrs due to
placement/timing of convection. Essentially, confidence is high on
the broad scale that CB/TS will impact the terminals during this
duration, it's a matter of specifically where/when. One round looks
to occur overnight through daybreak Monday morning but of a more
hit-and-miss variety with only loose thunderstorm organization.
After a lull late morning thru early afternoon, more organized
convection is expected in western MN which will progress eastward
late Monday afternoon through Monday evening. Have highlighted via
TEMPOs in the first half of the TAFs when CB/TS may occur but
confidence is not great at all. Confidence higher in the better
organized convection of Monday evening. Winds to remain generally SE
in the 15G30kt range, with winds stronger and more erratic in
thunderstorms.

KMSP...Have highlighted 2 main periods of TSRA over the next 30
hours: one being the 08z-11z timeframe and the other being 23z-03z
Monday evening. Timing can easily shift at least a couple hours
either way but given the timing issues the short-term models have
been having, the highlighted times look to be the best that can be
hammered out at this point. MVFR conditions likely with any TS, with
IFR visibility possible in downpours. Mostly cloudy skies with
multiple cloud layers expected throughout this duration. LLWS issues
likely overnight thru daybreak with strong nocturnal low level
jetting, but this could be interrupted if thunderstorms develop
over/near MSP and developing once again Monday night thru Tuesday
morning.

/OUTLOOK FOR KMSP/
Tue...Chance MVFR/-SHRA. Wind W 10-15G25 bcmg NW.
Wed...VFR. Wind NW 10 kts.
Thu...VFR. Wind W 10-15 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.
&&

UPDATE...JPC
DISCUSSION...MPG
AVIATION...JPC
Hazardous weather outlook, May 29, 9:37 PM CST, 4 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
1037 PM CDT Sun May 29 2022

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
302300-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
1037 PM CDT Sun May 29 2022

This Hazardous Weather Outlook is for portions of central and
southern Minnesota, and west central Wisconsin.

.DAY ONE...Tonight.

Storms are expected to develop overnight tonight, with chances
lasting through sunrise Monday morning. Some of the these storms
may be severe, with the main hazards being large hail up to
baseball size and wind gusts in excess of 60 mph, though a few
tornadoes will be possible as well. The risk for severe weather
will be greatest across central through southern Minnesota with a
lesser risk into western Wisconsin.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

An outbreak of severe thunderstorms, including the potential for
multiple strong tornadoes, is possible late Monday afternoon
through Monday evening across Minnesota, particularly western
Minnesota. Additional hazards include large hail up to golf ball
size and wind gusts in excess of 70 mph. Locally heavy rainfall
and flooding are also possible.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will likely be needed this evening
through the overnight hours and again Monday afternoon and
evening.

In the hours before

Special weather statement, May 29, 11:31 PM CST, 2 hours 35 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1231 AM CDT Mon May 30 2022

MNZ054-064-300600-
Yellow Medicine MN-Lac Qui Parle MN-
1231 AM CDT Mon May 30 2022

...A strong thunderstorm will impact portions of Lac qui Parle and
west central Yellow Medicine Counties through 100 AM CDT...

At 1230 AM CDT, Doppler radar was tracking a strong thunderstorm 9
miles northeast of Gary, or 20 miles east of Clear Lake, moving north
at 35 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Madison around 1245 AM CDT.
  Marietta around 1250 AM CDT.

Other locations in the path of this storm include Bellingham.

This includes the following highways...
 U.S. Highway 212 between mile markers 1 and 21.
 U.S. Highway 75 between mile markers 95 and 127.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 800 AM CDT for
west central Minnesota.

&&

LAT...LON 4527 9645 4526 9640 4525 9640 4525 9629
      4522 9627 4518 9610 4517 9608 4516 9604
      4509 9597 4475 9606 4475 9645
TIME...MOT...LOC 0530Z 177DEG 32KT 4486 9628

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

NDC
Special weather statement, May 29, 11:59 PM CST, 2 hours 7 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1259 AM CDT Mon May 30 2022

MNZ054-055-300630-
Lac Qui Parle MN-Swift MN-
1259 AM CDT Mon May 30 2022

...A strong thunderstorm will impact portions of western Lac qui
Parle and west central Swift Counties through 130 AM CDT...

At 1259 AM CDT, Doppler radar was tracking a strong thunderstorm over
Madison, or 21 miles southeast of Ortonville, moving north at 40 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Bellingham around 110 AM CDT.

This includes the following highways...
 U.S. Highway 12 between mile markers 17 and 19.
 U.S. Highway 212 between mile markers 1 and 15.
 U.S. Highway 75 between mile markers 100 and 127.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 800 AM CDT for
west central Minnesota.

&&

LAT...LON 4526 9645 4525 9629 4522 9627 4518 9610
      4524 9610 4524 9612 4534 9612 4534 9605
      4489 9615 4480 9642 4480 9645
TIME...MOT...LOC 0559Z 195DEG 34KT 4503 9624

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

NDC
Special weather statement, May 30, 12:07 AM CST, 1 hour 59 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
107 AM CDT Mon May 30 2022

MNZ047-055-056-300630-
Chippewa MN-Stevens MN-Swift MN-
107 AM CDT Mon May 30 2022

...A strong thunderstorm will impact portions of northwestern
Chippewa, southeastern Stevens and western Swift Counties through 130
AM CDT...

At 106 AM CDT, Doppler radar was tracking a strong thunderstorm near
Appleton, or 20 miles northwest of Montevideo, moving north at 40
mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Lake Oliver around 120 AM CDT.

This includes the following highways...
 U.S. Highway 12 between mile markers 19 and 38.
 U.S. Highway 59 between mile markers 136 and 158.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 800 AM CDT for
west central Minnesota.

&&

LAT...LON 4550 9606 4546 9575 4541 9574 4541 9563
      4507 9578 4511 9599 4516 9605 4518 9610
TIME...MOT...LOC 0606Z 197DEG 34KT 4520 9595

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

NDC
Special weather statement, May 30, 12:33 AM CST, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
133 AM CDT Mon May 30 2022

MNZ048-055-057-300700-
Kandiyohi MN-Pope MN-Swift MN-
133 AM CDT Mon May 30 2022

...A strong thunderstorm will impact portions of southeastern Pope,
eastern Swift and northwestern Kandiyohi Counties through 200 AM
CDT...

At 133 AM CDT, Doppler radar was tracking a strong thunderstorm over
Murdock, or 18 miles west of Willmar, moving north at 40 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of southeastern Pope,
eastern Swift and northwestern Kandiyohi Counties, including the
following locations... Sunburg, De Graff and Swift Falls.

This includes U.S. Highway 12 between mile markers 49 and 64.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 800 AM CDT for
central and west central Minnesota.

&&

LAT...LON 4548 9543 4540 9510 4513 9524 4515 9525
      4515 9551 4516 9555
TIME...MOT...LOC 0633Z 197DEG 34KT 4520 9540

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

NDC
Special weather statement, May 30, 1:52 AM CST, 14 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
252 AM CDT Mon May 30 2022

MNZ043>045-049-050-300815-
Benton MN-Mille Lacs MN-Morrison MN-Stearns MN-Kanabec MN-
252 AM CDT Mon May 30 2022

...Strong thunderstorms will impact portions of northwestern Kanabec,
Mille Lacs, northern Benton, north central Stearns and southeastern
Morrison Counties through 315 AM CDT...

At 252 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Rice to Milaca. Movement was northeast at
45 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Strong thunderstorms will be near...
  Milaca, Foreston and Bock around 255 AM CDT.
  Ogilvie around 305 AM CDT.

Other locations in the path of these storms include Pierz and
Lastrup.

This includes the following highways...
 U.S. Highway 10 in Minnesota between mile markers 151 and 166.
 U.S. Highway 169 between mile markers 189 and 223.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 800 AM CDT for
central and east central Minnesota.

&&

LAT...LON 4615 9343 4615 9310 4572 9355 4571 9446
      4616 9420 4617 9343
TIME...MOT...LOC 0752Z 208DEG 38KT 4576 9433 4577 9362

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

NDC

The radar

The Minneapolis radar (KMPX), 177 km away, was scanning. The volume nearest the first event began at 08:06 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 3 hail. Local standard time, as filed.

Hail, Douglas

When
May 30, 2:06 AM CST
Where
Douglas County, 1.09 mi W of Nelson
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.880, -95.293

Hail, Kanabec

When
May 30, 2:06 AM CST
Where
Kanabec County, 6.86 mi NNW of Ogilvie
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.920, -93.480

Thunderstorm Wind, Redwood

When
May 30, 2:33 AM CST
Where
Redwood County, Redwood Falls Arpt
Measured
53 kt (61 mph) measured gust
Reported by
AWOS
Coordinates
44.550, -95.080

Thunderstorm Wind, Renville

When
May 30, 2:34 AM CST
Where
Renville County, 0.85 mi NE of Sacred Heart
Measured
61 kt (70 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
44.790, -95.340

Severe straight-line winds blew down a large grain bin near Sacred Heart and blocked part of Highway 212.

Thunderstorm Wind, Renville

When
May 30, 2:55 AM CST
Where
Renville County, 0.64 mi NW of Olivia Muni Arpt
Measured
73 kt (84 mph) measured gust
Reported by
ASOS
Coordinates
44.777, -95.028

Thunderstorm Wind, Stearns

When
May 30, 3:19 AM CST
Where
Stearns County, Belgrade
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
45.450, -95.000

Several trees were blown down near Belgrade.

Thunderstorm Wind, Stearns

When
May 30, 3:30 AM CST
Where
Stearns County, Sauk Centre
Measured
56 kt (64 mph) measured gust
Reported by
Department of Highways
Coordinates
45.730, -94.970

Hail, Morrison

When
May 30, 3:37 AM CST
Where
Morrison County, Motley
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
46.330, -94.650

Thunderstorm Wind, Morrison

When
May 30, 3:49 AM CST
Where
Morrison County, 1.64 mi SSE of Darling to 0.85 mi SE of Darling
Measured
56 kt (64 mph) estimated gust
Property damage
$100,000
Reported by
Social Media
Coordinates
46.007, -94.421

Scattered wind damage was noted from social media pictures in the township of Darling. This is northwest of Little Falls and posted significant barn damage, with several uprooted trees along a 50 to 60 foot path.

Thunderstorm Wind, Benton

When
May 30, 3:50 AM CST
Where
Benton County, 0.84 mi NE of Rice
Measured
52 kt (60 mph) measured gust
Reported by
Department of Highways
Coordinates
45.760, -94.220

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2022Every state in 2022This day in weather historyWarnings in Minnesota, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1017957, 1017958, 1017985, 1017983, 1017987, 1017984, 1017986, 1031682, 1031517, 1017988.